Kansas, 2014

Hail and Damaging Wind in Kansas, April 13, 2014

April 13, 2014 · NWS TOP · 9 events in 6 counties and zones

A few severe storms developed along a cold front which began moving through the area around noon. Most of the stronger storms had pea sized hail and 40 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few severe storms developed along a cold front which began moving through the area around noon. Most of the stronger storms had pea sized hail and 40 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 13, 5:39 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 13, 5:39 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
639 AM CDT Sun Apr 13 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Through Today
Issued at 430 AM CDT SUN APR 13 2014

...Today's focus on severe thunderstorm potential with winter
weather possible overnight...

Sunday is yet another day with a complex weather setup across the
area and high impact weather expected. At 3 AM, A broad upper trough
was centered over the central Rockies while one of the main short
wave troughs was located over SE Colorado. Multiple weak short
wavelength impulses could be interpreted within the fringes of the
faster southwest flow aloft from NE New Mexico into Iowa. One of
these impulses was evident in low level wind profiles and even radar
imagery to some extent just west of Wichita. At the surface, a
trough axis extended from near Salina into the northeast corner of
KS and was impacting the surface wind fields with some enhanced low
level convergence along I-70. A cold front extended from roughly
Dodge City through Concordia and to Beatrice. The front had made
some gradual southward progression early this morning on the back
side of a short wave impulse that moved through southwest Iowa, but
with another impulse quickly following has essentially stalled with
a bit of a wavy shape coincident with those impulses.

Through Mid Morning:
Elevated instability of 1000 to 2000 J/kg was in place across the
area, especially in northern KS, but the elevated parcels appear to
be capped off by 100 to 200 J/kg of CINH evidenced by the RAP. The
local cap is evident in radar trends over south central KS, but is
likely weaker with northward extent and will weaken as the short
wave near ICT moves northeast into the area. Shear profiles are odd,
with a strong-weak-strong wind profile with height. Feel that the
cap may be overtaken as the short wave ascent overspreads the
stronger low level convergence and flow in the most unstable
isentropic layer impinges upon a sharper pressure gradient in the
vicinity of I-70. This should result in scattered t-storm activity
near/north of I-70 between 4 AM and 9 AM with the focus shifting
north with time. These storms would be elevated if they develop and
perhaps capable of severe hail if they can obtain some supercell
structure, although that is questionable based on the weakness in
the shear profile. Could see a brief period of subsidence behind the
wave as it passes, which could potentially keep the area on the
quiet side during the late morning hours.

This Afternoon:
By noon, expect the surface cold front to have progressed a bit
farther south on the heels of the morning activity, and seems likely
to be located in the vicinity of a Herington to Holton line.
Forcing from the main upper trough will begin to overspread the
frontal zone while low level convergence is forecast to increase
substantially within the frontal zone by mid day as well.
Temperatures will warm into the mid to upper 70s or warmer ahead of
the front with dewpoints in the 59 to 62 range. The capping
inversion will weaken a bit by mid day and all of these factors are
expected to lead to widespread convective development in the frontal
zone between roughly 11 AM and 2 PM. Wind shear seems pretty likely
to support supercell structures, but there remain occasional
weaknesses within the shear profile and the strength of forcing may
cause updraft interference and storm mergers into segments.
Individual storm motion will be toward the northeast but the slow
frontal progression at that time (perhaps even stalled front during
early afternoon) will probably allow cells to remain surface based
for a while without the boundary undercutting them. The greatest
severe weather threat appears to be large hail especially in any
embedded supercells, but if upscale growth into line segments moving
along the frontal boundary occurs, then a bit of a damaging wind
threat may materialize. LCL/LFC's are quite low though which would
inhibit downdraft strength and wind potential to some extent. While
low level shear is not particularly strong, the very low LCL's and
presence of ample low level instability may warrant at least some
potential for tornadoes although this too will be highly dependent
upon the presence of supercell structures with minimal interference
from nearby storms. As of now, it's a small tornado potential but
non-zero. The cold front will gradually push southeast and out of
the forecast area by around 6 PM but elevated instability will
remain in place northwest of the front through the day and showers
with embedded thunderstorms are in the forecast for the entire area
through the day.

The other item of interest during the daytime hours will be strong
winds behind the cold front with gusts in the 45 to 50 mph range
seeming likely in north central KS this afternoon. Have issued a
wind advisory for the areas most likely to see the strong winds
during the day.

.LONG TERM...(Tonight through Saturday)
Issued at 430 AM CDT SUN APR 13 2014

By 00z Monday, models show the cold front situated just southeast of
the cwa. Showers and thunderstorms along and behind the front may
still be in place across far east central Kansas into the early
evening hours, but should exit to the southeast by mid evening.
Surface-based and MUCAPE should quickly diminish with the frontal
passage so the threat for strong to severe thunderstorms over east
central Kansas should diminish during the early evening hours.

The broad mid-level trough associated with this system will have two
embedded shortwaves that will impact the region. The first of these
shortwaves will help to push the cold front through the region and
will progress east of the area Sunday evening. Models show the
second shortwave over the central Rockies this evening and tracking
eastward over the region during the day on Monday. Between these two
waves, precipitation looks to diminish some late this evening into the
early overnight hours as the available lift decreases behind the
first exiting shortwave. However, model soundings still show a
shallow moisture layer present so could see some periods of
scattered light precipitation into the early overnight hours before
the second shortwave approaches the region. Models are in fairly
good agreement in having the moisture from this second shortwave
surge into central Kansas between 06z-09z and progress eastward
across the area between 09z-12z. However, there are still some model
discrepancies with regards to just how far south this shortwave will
dig into the Southern Plains, which has an impact on the exact
tracking of the moisture across the forecast area. Have trended more
with the deeper wave which would push precipitation out of north
central Kansas by Monday morning and keep precipitation over east
central Kansas into the late morning/early afternoon hours. Another
challenge with this forecast is with regards to precipitation type.
A tight pressure gradient is expected to develop behind the frontal
passage, resulting in very breezy northerly winds producing gusts
upwards of 35-45 mph tonight and only slightly diminishing overnight
into Monday with gusts of 25-35mph. This strong northerly flow will
bring a surge of cold air into the region with temperatures quickly
falling into the 30s tonight into Monday morning. Soundings show the
elevated warm nose quickly cooling this evening, but with the
shallow moisture layer in place by late this evening there is
uncertainty with how much (if any) saturation will be present in the
dendritic growth zone. Have slowed down the transition over to a
rain/snow mix some for this evening, but most locations could see
this mixed precipitation by Monday morning with much of north
central and far northeast Kansas likely transitioning entirely over
to light snow overnight. Any snow accumulations should be limited
due to the warmer ground temperatures, but cannot rule out light
accumulations of around one-half inch or less. This wave will
finally track east of the area Monday afternoon, ending the
precipitation. With the strong northerly flow persisting through the
day on Monday and cloud cover remaining in place for much of the
area, temperatures will be much cooler than normal with highs only
reaching into the 40s.

A more zonal mid-level flow will set up behind this exiting trough
with surface high pressure quickly building into the central conus
by Monday night. With this surface high centered over the region,
frigid conditions are expected with Tuesday morning low temperatures
likely plummeting into the middle 20s, so freeze headlines will
likely be needed. Temperatures should quickly rebound into the 50s
and 60s Tuesday and Wednesday as the surface high tracks east of the
area and winds shift to the southwest.

The next focus is on the mid-level trough models show developing across
the northern Rockies on Wednesday. The models are starting to come
into better agreement with the progression of this wave as it
advances into the central U.S., but there is still uncertainty with
the exact timing of this system and how far south the trough will
dig across the Central Plains on Thursday. Models show a frontal
passage on Thursday, so could see a spread in high temperatures from
northwest to southeast across the area. At this time, introduce PoPs
into north central Kansas Wednesday night with chance PoPs spreading
across the forecast area for Thursday and Thursday night. Most of
this precipitation should be in the form of rain, but there is a
chance for a rain/snow mix Thursday night across north central
Kansas as temperatures may drop back down into the low 30s.
Temperatures rebound once again into the 50s and 60s for Friday and
Saturday as surface high pressure moves in behind the exiting
system.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 633 AM CDT SUN APR 13 2014

Rather complex TAF regarding TS potential, cig heights, and
frontal timing. Feel fairly confident in the 12Z to 17Z period
being VFR with southeast to south winds at all sites, although
there is small potential for TS to impact TAF sites. After 17Z,
expect more widespread TS to develop, some with hail, with a
better chance at TOP/FOE than MHK. Winds will shift out of the
north as a strong cold front passes through with moderate
confidence in front timing, and cigs will drop. Most likely cigs
in the 800 to 1400 ft AGL range, and seem to have a window of
potential IFR especially at TOP/FOE. After initial fropa, will see
predominant MVFR cigs with TS potential decreasing and drizzle
possible. May see IFR with light snow by the very end of the TAF
period...but a more likely after 12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 10 AM this morning to 9 PM CDT this evening
FOR KSZ008>010-020-021-034.

&&

SHORT TERM...Barjenbruch
LONG TERM...Hennecke
AVIATION...Barjenbruch
Hazardous weather outlook, Apr 13, 4:28 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
528 AM CDT SUN APR 13 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-141030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
528 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THIS MORNING...A FEW STRONG TO SEVERE STORMS MAY DEVELOP NORTH OF
INTERSTATE 70...WITH THE BEST CHANCE NEAR THE NEBRASKA BORDER. THE
STRONGEST STORMS THIS MORNING MAY PRODUCE HAIL UP TO THE SIZE OF
QUARTERS.

MORE WIDESPREAD STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP
BETWEEN 11 AM AND 2 PM...MAINLY NEAR AND SOUTHEAST OF A HERINGTON
TO MANHATTAN TO HOLTON LINE. LARGE HAIL WILL BE THE PRIMARY THREAT
WITH THESE STORMS...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING
UP TO GOLFBALL SIZE HAIL. THERE IS ALSO SOME POTENTIAL FOR LOCALLY
DAMAGING WINDS UP TO 60 MPH...AS WELL AS A SMALL POTENTIAL FOR
TORNADOES. THE SEVERE WEATHER THREAT WILL SHIFT SOUTHEAST THROUGH
THE AFTERNOON HOURS...AND WILL MOVE OUT OF EAST CENTRAL KANSAS BY
AROUND 7 PM.

PARTS OF NORTH CENTRAL KANSAS CAN EXPECT NORTHERLY WIND GUSTS OF
45 MPH OR STRONGER THROUGH THE DAY TODAY AND INTO EARLY THIS
EVENING.

ANOTHER ROUND OF PRECIPITATION IS EXPECTED OVERNIGHT INTO MONDAY
MORNING ACROSS MUCH OF THE OUTLOOK AREA. WITH TEMPERATURES
DROPPING INTO THE 30S...PRECIPITATION MAY TRANSITION OVER TO LIGHT
SNOW...ESPECIALLY ACROSS NORTH CENTRAL WITH LIGHT SNOW
ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TEMPERATURES MAY DROP TO NEAR OR JUST BELOW THE FREEZING MARK
EARLY MONDAY MORNING IN NORTH CENTRAL KANSAS. BY EARLY TUESDAY
MORNING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR THE
ENTIRE OUTLOOK AREA WITH A HARD FREEZE POSSIBLE AS LOW
TEMPERATURES MAY DROP INTO THE MIDDLE 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM...MAINLY
SOUTHEAST OF A HERINGTON TO MANHATTAN TO HOLTON LINE.

In the hours before

Local storm report, Apr 13, 6:31 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 AM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             BLAINE                  39.50N 96.40W
04/12/2014  E1.00 INCH       POTTAWATOMIE       KS   CO-OP OBSERVER

&&

BYRNE
Local storm report, Apr 13, 7:03 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 AM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             FRANKFORT               39.71N 96.42W
04/12/2014  E1.50 INCH       MARSHALL           KS   CO-OP OBSERVER

&&

BYRNE
Local storm report, Apr 13, 7:43 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             5 N VERMILLION          39.79N 96.27W
04/12/2014  E1.75 INCH       MARSHALL           KS   PUBLIC

&&

WOLTERS

The radar

The Topeka radar (KTWX), 104 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coffey

When
April 13, 10:40 AM CST to 10:41 AM CST
Where
Coffey County, Gridley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.100, -95.880

Report from KVOE and time estimated from radar.

Hail, Coffey

When
April 13, 10:59 AM CST to 11:00 AM CST
Where
Coffey County, 2.82 mi N of Aliceville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -95.560

Hail, Dickinson

When
April 13, 11:20 AM CST to 11:21 AM CST
Where
Dickinson County, 1.62 mi E of Woodbine
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -96.940

Hail, Morris

When
April 13, 11:30 AM CST to 11:31 AM CST
Where
Morris County, 3.02 mi WNW of Skiddy
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -96.830

Hail, Shawnee

When
April 13, 1:25 PM CST to 1:26 PM CST
Where
Shawnee County, 2.33 mi SSE of Menoken
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.730

At 10th and Gage Blvd.

Hail, Shawnee

When
April 13, 1:54 PM CST to 1:55 PM CST
Where
Shawnee County, 0.69 mi S of Pauline
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -95.680

Hail, Lyon

When
April 13, 2:20 PM CST to 2:21 PM CST
Where
Lyon County, 1.29 mi WSW of Olpe
Measured
0.88 in hail
Reported by
Public
Coordinates
38.260, -96.190

Hail, Lyon

When
April 13, 2:20 PM CST to 2:21 PM CST
Where
Lyon County, 1.48 mi SSW of Olpe
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.250, -96.180

Delayed report from KVOE.

Thunderstorm Wind, Anderson

When
April 13, 3:35 PM CST to 3:37 PM CST
Where
Anderson County, 0.88 mi SE of Lone Elm
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -95.240

The winds were strong enough to blow around lawn furniture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504686, 504685, 504690, 504687, 504688, 504689, 504691, 504692, 504693.